Kansas, 2006

Hail and Damaging Winds in Kansas, April 23, 2006

April 23, 2006 · NWS DDC · 25 events in 9 counties and zones

16 hail, 8 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 1:08 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
208 PM CDT SUN APR 23 2006

.DISCUSSION...

DAYS 1-2...

SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS
DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE
HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING
NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST
CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK
MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG
WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE
POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL
CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE
REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED.

ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE
NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF
APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON
MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE
POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON
CAPES AND 25- 30KTS OF DEEP SHEAR.

COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME
COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A
FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN
MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES
SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE
NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES
INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT
GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS
REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS.

AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT
THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH
BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR
MONDAY NIGHT.

DAYS 3-7...

MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS
ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS
THE END OF THE WEEK.

MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN
KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG
QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL
COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE
FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL
KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW
IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME
RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR
FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S
WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  61  37  55 /   0  20  20   0
GCK  54  56  36  55 /  10  20  20   0
EHA  50  55  36  56 /   0  20  20   0
LBL  54  56  37  56 /   0  20  20   0
HYS  54  62  38  55 /  40  40  20   0
P28  63  74  41  59 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/06
Hazardous weather outlook, Apr 23, 3:32 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN APR 23 2006

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE
LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING
THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM
INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER
SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED.
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE
POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH AND EAST OF THE AREA AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE
FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND
SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

28

The radar

The Dodge City radar (KDDC), 9 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

16 hail, 8 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Ford

When
April 23, 4:25 PM CST
Where
Ford County, 6 mi N of Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.833, -100.017

Thunderstorm Wind, Ford

When
April 23, 4:30 PM CST
Where
Ford County, 2 mi W of Kingsdown
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.533, -99.783

An antenna was ripped from the from the wind.

Thunderstorm Wind, Ford

When
April 23, 4:45 PM CST
Where
Ford County, 1 mi NW of Bucklin
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.567, -99.650

Hail, Pawnee

When
April 23, 5:23 PM CST
Where
Pawnee County, 5 mi NNE of Rozel
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.367

High Wind, Edwards

When
April 23, 5:33 PM CST
Where
Edwards forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Several three inch diameter limbs were blown down at a location 7 miles north of Kinsley.

Thunderstorm Wind, Pawnee

When
April 23, 5:34 PM CST
Where
Pawnee County, 6 mi NNW of Larned
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.267, -99.150

Several six inch diameter limbs were blown down at a location 6 miles NNW of Larned.

Thunderstorm Wind, Pawnee

When
April 23, 5:36 PM CST
Where
Pawnee County, Larned
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.183, -99.100

KSN-TV Weather Lab at the Fort Larned middle school.

Thunderstorm Wind, Kiowa

When
April 23, 5:40 PM CST
Where
Kiowa County, 2 mi N of Haviland
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -99.100

A pivot irrigation sprinkler was overturned by the high wind.

Hail, Clark

When
April 23, 5:58 PM CST
Where
Clark County, 3 mi ENE of Sitka
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.200, -99.617

Thunderstorm Wind, Pratt

When
April 23, 6:07 PM CST
Where
Pratt County, Pratt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.650, -98.733

Thunderstorm Wind, Pratt

When
April 23, 6:07 PM CST
Where
Pratt County, Pratt
Measured
65 kt (75 mph) measured gust
Reported by
STORM CHASER
Coordinates
37.650, -98.733

Hail, Barber

When
April 23, 6:10 PM CST
Where
Barber County, 11 mi NE of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -98.433

Hail, Comanche

When
April 23, 6:10 PM CST
Where
Comanche County, 6 mi SW of Coldwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -99.417

Hail, Comanche

When
April 23, 6:11 PM CST
Where
Comanche County, 4 mi S of Coldwater
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.217, -99.333

Hail, Comanche

When
April 23, 6:12 PM CST
Where
Comanche County, 5 mi E of Protection
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.400

Hail, Comanche

When
April 23, 6:17 PM CST
Where
Comanche County, 4 mi E of Protection
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.417

Hail, Comanche

When
April 23, 6:20 PM CST
Where
Comanche County, Protection
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -99.483

Hail, Comanche

When
April 23, 6:24 PM CST
Where
Comanche County, 3 mi S of Coldwater
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.217, -99.333

Hail, Comanche

When
April 23, 6:48 PM CST
Where
Comanche County, Coldwater
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.333

Hail, Comanche

When
April 23, 6:51 PM CST
Where
Comanche County, Coldwater
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -99.333

Hail, Meade

When
April 23, 7:00 PM CST
Where
Meade County, 11 mi NE of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -100.183

Hail, Comanche

When
April 23, 7:15 PM CST
Where
Comanche County, 3 mi NE of Coldwater
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.300

Thunderstorm Wind, Kiowa

When
April 23, 8:34 PM CST
Where
Kiowa County, 9 mi SE of Mullinville
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.483, -99.367

Hail, Clark

When
April 23, 10:35 PM CST
Where
Clark County, 1 mi N of Minneola
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -99.967

Hail, Ford

When
April 23, 10:50 PM CST
Where
Ford County, 2 mi W of Kingsdown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -99.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504711, 5504712, 5504713, 5504714, 5504715, 5504716, 5504717, 5504718, 5504719, 5504720, 5504721, 5504722, 5504723, 5504724, 5504725, 5504726, 5504727, 5504728, 5504729, 5504730, 5504731, 5504732, 5504787, 5504788, 5504789.